Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 59, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 3, 2008, 4:01 PM CST for Coahoma County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2008, 4:01 PM CST (22:01 UTC)
- Expired
- Mar 3, 2008, 4:45 PM CST
- In force
- 44 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
County Coahoma County, MS
The radar
The Memphis radar (KNQA), 141 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 726 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 360 m²/s²
- 0-3 km storm-relative helicity
- 416 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 11:33 AM CST, 4 hours 28 minutes earlier.
Area forecast discussion, Mar 3, 11:33 AM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1133 AM CST MON MAR 3 2008
.UPDATE...
MADE ONLY MINOR ADJUSTMENTS TO THE GRIDS...MAINLY TO ADD HEAVY
RAINFALL MENTION OVER NE AR AND THE MO BOOTHEEL AND ADJUST
HOURLY GRIDS.
&&
.DISCUSSION...
SEVERE THUNDERSTORMS AND HEAVY RAINFALL/FLOODING REMAIN THE MAIN
SHORT TERM CONCERNS.
AT 1130 AM CST ACROSS THE MIDSOUTH...NUMEROUS SHOWERS AND
THUNDERSTORMS WERE MAINLY NORTH OF INTERSTATE 40. TEMPERATURES
RANGED FROM 55 AT WALNUT RIDGE AR TO NEAR 70 AT ABERDEEN MS. A
PRONOUNCED OUTFLOW BOUNDARY STRETCHED FROM HARRISBURG AR TO
MARTIN TN. A COLD FRONT WAS LOCATED FROM NW AR TO SE MO WHILE A
SURFACE LOW WAS DEVELOPING OVER CENTRAL AR.
THIS AFTERNOON AND EVENING...AREAS NORTH OF INTERSTATE 40 WILL
CONTEND WITH HEAVY RAINFALL AND FLOODING WHILE AREAS SOUTH WILL
CONTEND WITH SEVERE WEATHER. THINK INTERSTATE 40 WILL BE VERY
CLOSE TO THE DIVIDING LINE WHERE SURFACE FRONTOGENESIS WILL
BE STRONGEST.
HEAVY RAINFALL AND FLOODING ARE CONCERNS NORTH OF INTERSTATE
40...PARTICULARLY OVER NE AR AND THE MO BOOTHEEL WHERE 2 TO 3
INCHES OF RAIN WILL OCCUR TODAY. FLASH FLOODING CAN BE EXPECTED
IN SOME AREAS AND WARNINGS ARE IN EFFECT. SINCE EVENT IS
ONGOING...CHOSE NOT TO ISSUE A FLOOD WATCH. EXPECT THE RAIN
TO END IN THESE AREAS BETWEEN 8 PM AND MIDNIGHT CST TONIGHT.
SEVERE THUNDERSTORMS ARE THE NEXT CONCERN...PARTICULARLY SOUTH OF
A HELENA MS TO TUPELO MS LINE WHERE A MODERATE RISK IS IN EFFECT.
MORNING CLOUD COVER HAS LIMITED HEATING...SO INSTABILITY HAS BEEN
REDUCED SOME. STILL THINK STORMS WILL DEVELOP THIS AFTERNOON AS
THE UPPER LOW APPROACHES FROM THE WEST. THINK SURFACE BASED CAPES
MAY EXCEED 500 J/KG OVER NORTH MS LATE THIS AFTERNOON AND EARLY
THIS EVENING. TORNADO/SEVERE THUNDERSTORM WATCHES WILL LIKELY BE
NEEDED THIS AFTERNOON AND EVENING ALONG AND SOUTH OF INTERSTATE 40.
PRIMARILY THINK A DEVELOPING SQUALL LINE WILL PRODUCE MOST SEVERE
WEATHER AS INSTABILITY WILL NOT BE IMPRESSIVE. AT THIS TIME...
CONFIDENCE IS NOT HIGH THAT A WIDESPREAD OUTBREAK WILL OCCUR...BUT
WILL CLOSELY MONITOR. DAMAGING WINDS REMAIN THE MAIN HAZARD WITH
HAIL AND A FEW TORNADOES POSSIBLE.
AS FOR THE WIND ADVISORY...MAY CANCEL IT NORTH OF THE OUTFLOW
BOUNDARY ACROSS NE AR AND MO BOOTHEEL AS RAIN AND COLDER AIR
MOVING IN WILL STABILIZE THE AIR AND LIMIT MIXING. WILL MAKE
DECISION BY 1230 PM CST.
WILL ASSESS SNOW POTENTIAL FOR AREAS NORTH OF INTERSTATE 40 LATER
THIS AFTERNOON...BUT ANY ACCUMULATION APPEARS TO BE CONFINED TO
AREAS NORTH OF A JONESBORO AR TO UNION CITY TN LINE.
&&
.PREV DISCUSSION... /ISSUED 505 AM CST MON MAR 3 2008/
DISCUSSION...
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM POSITIONED OVER NEW
MEXICO EARLY THIS MORNING WILL CONTINUE TO MOVE EAST ACROSS THE
SOUTHERN PLAINS STATES TODAY. A SURFACE LOW PRESSURE SYSTEM HAS ALREADY
DEVELOPED OVER CENTRAL TEXAS THIS MORNING AND IS FORECAST TO MOVE
NORTHEAST AND DEEPEN AS IT TRACKS ACROSS SOUTHERN ARKANSAS THIS
AFTERNOON AND ACROSS WEST TENNESSEE TONIGHT.
AHEAD OF THE SURFACE LOW...MOISTURE WILL BE DRAWN NORTHWARD ACROSS
THE LOWER MISSISSIPPI VALLEY AND INTO THE MID SOUTH. THERE DOES
REMAIN SOME UNCERTAINTY AT THIS TIME AS TO HOW FAR NORTH +60F
DEWPOINT TEMPERATURES RETURN...AS A LOWER DEWPOINT MODIFIED
CONTINENTAL POLAR AIRMASS REMAINS ENTRENCHED OVER MUCH OF THE
SOUTHEAST U.S. AND IS STILL BEING ADVECTED OVER THE MID SOUTH
UNDER SOUTHEAST LOW LEVEL FLOW. LATEST 06Z NAM AND GFS MODEL
GUIDANCE THOUGH CONTINUES TO INDICATE THAT LOW 60+F DEWPOINTS WILL
STILL BE DRAWN UP INTO AT LEAST NORTH MISSISSIPPI TO THE SOUTHEAST
OF THE SURFACE LOW TRACK. IN THESE LOCATION...IT IS POSSIBLE THAT MODEST
INSTABILITY WILL DEVELOP WITH MUCAPES BETWEEN 500-1000J/KG...LI/S
BETWEEN -1C AND -2C...AND MID LEVEL LAPSE RATES AROUND 6.5C/KM.
AGAIN...THERE STILL REMAINS SOME UNCERTAINTY AND THIS WILL PLAY AN
IMPORTANT ROLE CONCERNING THE OVERALL EXTENT OF SEVERE WEATHER.
ATMOSPHERIC SHEAR (0-6KM BULK SHEAR EXCEEDING 80KTS) AND HELICITY
(0-1KM SRH APPROACHING 450M2/S2) REMAINS MORE THAN SUFFICIENT TO
SUPPORT SUPERCELL THUNDERSTORM DEVELOPMENT...BUT WILL AGAIN HINGE
ON WHETHER INSTABILITY BECOMES STRONG ENOUGH TO SUPPORT SUSTAINED
UPDRAFT DEVELOPMENT.
BY LATER THIS AFTERNOON...A POWERFUL MID LEVEL JET MAX IN EXCESS OF
100 KTS IS FORECAST TO EJECT NORTHEAST OUT OF THE BASE OF THE UPPER
TROUGH AND OVERSPREAD PORTIONS OF THE DEVELOPING LOW LEVEL WARM
SECTOR LATER THIS AFTERNOON AND OVERNIGHT. THIS LARGE SCALE FORCING
SHOULD HELP TO STRENGTHEN ONGOING THUNDERSTORMS ALREADY ALIGNED
ALONG THE COLD FRONT AS IT MOVES INTO THE DELTA REGION OF EAST
ARKANSAS AND NORTHWEST MISSISSIPPI. IT APPEARS THAT DISCRETE
SUPERCELL THUNDERSTORM DEVELOPMENT AHEAD OF THE LINE MAY BE
LIMITED AND CONFINED TO AREAS IMMEDIATELY AHEAD OF AN INTENSIFYING
SQUALL-LINE...AS THE LOW LEVEL WARM SECTOR CONTINUES TO NARROW AS
THE SURFACE LOW PRESSURE SYSTEM MAY BEGIN TO OCCLUDE OUT. ANY
DISCRETE SUPERCELL THUNDERSTORMS THAT CAN DEVELOP OUT AHEAD OF THE
LINE WOULD POSE A THREAT FOR DAMAGING WINDS...LARGE HAIL...AND
TORNADOES. CONFIDENCE ON DISCRETE SUPERCELL THUNDERSTORM
DEVELOPMENT AHEAD OF THE LINE REMAINS LOW.
THE LINE OF THUNDERSTORMS WITH A CONTINUED SEVERE THREAT SHOULD
SWEEP ACROSS MUCH OF NORTH MISSISSIPPI OVERNIGHT AS THE LOW
PRESSURE SYSTEM LIFTS NORTHEAST AND THE COLD FRONT SWEEPS EAST.
CONSIDERING THE LARGE AMOUNTS OF SHEAR AND CONTINUED MODEST
INSTABILITY...SUPERCELL THUNDERSTORMS EMBEDDED WITHIN THE LINE
WILL BE POSSIBLE ALONG WITH BOWING LINE SEGMENTS. SEVERE
THUNDERSTORMS EMBEDDED WITHIN THE LINE WILL POSE A THREAT FOR
DAMAGING WINDS AND ISOLATED TORNADOES.
AFTER THE COLD FRONT MOVES THROUGH...MUCH COLDER AIR WILL FILTER
ACROSS THE AREA LATER TONIGHT AND TUESDAY. IN ADDITION...THE UPPER
LEVEL LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS THE AREA.
THIS WILL HELP TO DESTABILIZE THE AIRMASS AND ALLOW FOR RAIN
SHOWERS TO CHANGE TO SNOW SHOWERS...BEGINNING AFTER MIDNIGHT OVER
NORTHWEST PORTIONS OF THE FORECAST AREA AND TRANSITIONING EASTWARD
ON TUESDAY. THERE REMAINS THE POSSIBILITY FOR ACCUMULATING
SNOWFALL ACROSS AREAS NORTH OF LINE FROM JONESBORO ARKANSAS TO
HUNTINGDON TENNESSEE. THE GREATEST POTENTIAL FOR ACCUMULATING SNOW
WILL REMAIN ACROSS FAR NORTHEAST ARKANSAS WHERE 1 TO 3 INCHES WILL
BE POSSIBLE. THESE AMOUNTS SHOULD REMAIN IN THE ADVISORY CRITERIA
RANGE AND WILL LET THE DAYSHIFT ISSUE ANY POSSIBLE WINTER
HEADLINES AND REFINE POSSIBLE ACCUMULATIONS.
TUESDAY NIGHT THROUGH THE EXTENDED...THE UPPER LOW CENTERED OVER THE
OHIO VALLEY WILL QUICKLY PULL NORTHEAST WHILE HIGH PRESSURE BUILDS
OVER THE MID SOUTH BY WEDNESDAY MORNING. UNDER WEAK HIGH PRESSURE
WEDNESDAY SHOULD BE DRY WITH SEASONABLE TEMPS IN THE 50S. BY LATE
WEDNESDAY NIGHT A COLD FRONT WILL APPROACH THE MID SOUTH AND
PRECIPITATION CHANCES WILL BEGIN TO INCREASE. MEANWHILE A PIECE OF
UPPER LEVEL ENERGY OVER THE SOUTHWEST U.S. WILL MOVE INTO THE
SOUTHERN PLAINS CAUSING SURFACE LOW PRESSURE DEVELOPMENT ALONG THE
FRONT. THIS LOW WILL TRACK NORTHEAST ACROSS THE MID SOUTH ON
THURSDAY AND AS A RESULT HAVE INCREASED POPS. SOME WINTER WEATHER
MAY BE POSSIBLE ACROSS NORTHERN PARTS OF THE FORECAST AREA WITH THIS
SYSTEM DEPENDING ON THE TRACK OF THE LOW. AS THE LOW DEPARTS
THURSDAY NIGHT COLDER AIR WILL MOVE INTO THE REGION. FRIDAY WILL BE
BE BELOW NORMAL AND THERE IS A SLIGHT CHANCE OF SNOW AS AN ARCTIC
FRONT PASSES THROUGH FRIDAY NIGHT FOLLOWED BY A CHILLY SATURDAY.
TEMPS WILL START TO REBOUND ON SUNDAY WHEN HIGH PRESSURE SLIPS EAST
AND WINDS TURN AROUND TO THE SOUTH.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 71 39 40 33 / 100 100 40 10
MKL 70 41 41 29 / 80 100 50 10
JBR 61 33 35 29 / 100 100 50 10
TUP 76 45 45 32 / 50 100 30 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR DUNKLIN-PEMISCOT.
MS...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
OBION-SHELBY-TIPTON-WEAKLEY.
&&
MBS/JLHHazardous weather outlook, Mar 3, 3:44 PM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 344 PM CST MON MAR 3 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-042345- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 344 PM CST MON MAR 3 2008 .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS SOUTH OF A CLARKSDALE MISSISSIPPI TO TUPELO MISSISSIPPI LINE. A SLIGHT RISK OF SEVERE THUNDERSTORMS IS IN EFFECT FOR THE REST OF NORTH MISSISSIPPI. THE TIME OF GREATEST THREAT IS THROUGH 2 AM CST ALONG AND JUST AHEAD OF A STRONG COLD FRONT. THE PRIMARY SEVERE WEATHER THREAT IS DAMAGING WINDS OF 60 MPH...BUT HAIL UP TO THE SIZE OF QUARTERS... A FEW TORNADOES...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE. FLASH FLOODING IS LIKELY IN MANY AREAS NORTH OF A MARIANNA ARKANSAS TO MEMPHIS TO UNION CITY TENNESSEE LINE AND IS POSSIBLE OVER THE REST OF THE MIDSOUTH THROUGH 2 AM CST. TOTAL RAINFALL AMOUNTS WILL BE 2 TO 4 INCHES NORTH OF INTERSTATE 40 AND 1 TO 2 INCHES SOUTH. FLASH FLOOD AND RIVER FLOOD WARNINGS ARE IN EFFECT FOR PARTS OF THE MIDSOUTH. A WIND ADVISORY IS IN EFFECT FOR AREAS ALONG AND SOUTH OF A WYNNE ARKANSAS TO MARTIN TENNESSEE LINE WHERE WINDS OF 25 TO 30 MPH WITH GUSTS AROUND 40 MPH ARE EXPECTED THROUGH 6 PM CST. SNOW ACCUMULATIONS UP TO 1 INCH ARE POSSIBLE NORTH OF A JONESBORO ARKANSAS TO CARUTHERSVILLE MISSOURI LINE AFTER 3 AM CST. A SNOW ADVISORY IS IN EFFECT FOR THESE AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE NORTH OF A JONESBORO ARKANSAS TO CARUTHERSVILLE LINE TUESDAY MORNING. A SNOW ADVISORY IS IN EFFECT FOR THESE AREAS. THIS MAY RESULT IN MINOR TRAVEL INCONVENIENCES. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS...EMERGENCY MANAGERS...AND LAW ENFORCEMENT OFFICIALS MAY BE NEEDED THROUGH 2 AM CST ACROSS NORTH MISSISSIPPI IN SUPPORT OF SEVERE WEATHER OPERATIONS. SPOTTERS ARE ALSO ENCOURAGED TO REPORT ANY SNOW ACCUMULATIONS LATE TONIGHT INTO TUESDAY MORNING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MEMPHIS TENNESSEE. MBS
In the hours before
Special weather statement, Mar 3, 3:47 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 347 PM CST MON MAR 3 2008 ARZ058-MSZ010-032215- PHILLIPS AR-COAHOMA MS- 347 PM CST MON MAR 3 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... PHILLIPS COUNTY IN EASTERN ARKANSAS... NORTHWESTERN COAHOMA COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 9 MILES SOUTH OF CRUMROD AT 347 PM CST...MOVING NORTHEAST AT 55 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN COAHOMA AND PHILLIPS COUNTIES...INCLUDING THE CITIES OF ELAINE...HELENA AND WEST HELENA...SHOULD MONITOR THIS STORM CLOSELY..
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 4:17 AM CST | Wind Advisory | MEG | Alcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more | 14 hr |
| Mar 3, 5:57 PM CST | Severe Thunderstorm Warning | MEG | Marshall | 48 min |
| Mar 3, 2:56 PM CST | Flash Flood Warning | MEG | Shelby | 6 hr |
| Mar 3, 9:30 AM CST | Flash Flood Warning | MEG | Clay, Craighead, Greene, Lawrence, Mississippi, Poinsett and 1 more | 12 hr |
| Mar 3, 9:33 AM CST | River Flood Warning | MEG | Clay, Greene | 3 days |
| Mar 3, 2:45 PM CST | Snow Advisory | MEG | Clay, Greene, Lawrence, Randolph | 6 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.